Acute Infusion Reactions to Vedolizumab in Inflammatory Bowel Disease - European Medical Journal
×

Browse

Acute Infusion Reactions to Vedolizumab in Inflammatory Bowel Disease

| Gastroenterology
3 Mins
EMJ Gastroenterology 9.1 2020 Feature Image
Authors:
*Chloé Venturin,1 Stéphane Nancey,1,2 Laurent Peyrin Biroulet,3 Xavier Roblin,4 Nicolas Mathieu,5 Claire Gay,1 Bernard Flourié,1,2 Gilles Boschetti1,2
Disclosure:

Dr Gay has received personal fees from AbbVie, Gilead, and MSD, outside of the submitted work. Dr Venturin has received grant fees from AbbVie; and personal fees from Sanofi, outside of the submitted work. Prof Boschetti has received personal fees from AbbVie, Bristol Myers Squibb, Janssen, Norgine, Novartis, Pfizer, and Takeda, outside of the submitted work. Prof Nancey has received personal fees from AbbVie, Bristol Myers Squibb, Ferring, Hospira, Janssen, MSD, Norgine, and Novartis, outside of the submitted work. Prof Peyrin Biroulet has received personal fees from AbbVie, Ferring, Gilead, Janssen, MSD, Roche, Takeda, and Tillotts Pharma AG, outside of the submitted work. Prof Roblin has received personal fees from AbbVie, Amgen, HAC Pharma, Janssen, MSD, Norgine, Pfizer, and Takeda, outside of the submitted work. The other authors have declared no conflicts of interest.

Citation
EMJ Gastroenterol. ;9[1]:50-51. Abstract Review No. AR4.

Each article is made available under the terms of the Creative Commons Attribution-Non Commercial 4.0 License.

BACKGROUND AND AIMS

Vedolizumab is a fully humanised, monoclonal IgG1 antibody, directed toward α4β7-integrin. It is effective at inducing and maintaining a response in one-third of patients with inflammatory bowel disease (IBD).1 Clinical monitoring for 2 hours is recommended after the two first infusions at Weeks 0 and 2, and for 1 hour after all the subsequent infusions because, as a biotherapy, it may induce an infusion reaction (IR). The occurrence of IR is well described with chimeric monoclonal antibodies (mAb), such as infliximab (IFX).2 In contrast, vedolizumab is a fully humanised mAb and the frequency of IR and immunisation against the drug in studies appears to be low.3-5 However, precise description, time to onset, and severity of acute IR are often lacking in the literature.

METHODS

The authors conducted a multicentre retrospective review of patients with IBD treated with vedolizumab in four French university hospitals. All consecutive patients who received at least one infusion of vedolizumab for ulcerative colitis or Crohn’s disease in one of these four centres from May 2014 until February 2018 were included. Vedolizumab was administrated at a standard dose of 300 mg at Weeks 0, 2, and 6, and then every 8 weeks (or every 4 weeks in cases of treatment optimisation). No patient received premedication before the infusions. The primary outcome was the rate of acute IR, defined by adverse events occurring during the infusion or within 2 hours afterwards. There is no consensus to define acute IR, but because monitoring lasts a maximum of 2 hours, the authors focussed on events that occurred during the course of the infusion or within 2 hours of its completion. IR can be identified by the criteria proposed by Sampson et al.6

RESULTS

A total of 550 patients (260 males; 47%) with a mean age of 43±16 years (range: 17–88) were included. Among them, 299 patients (54%) had Crohn’s disease, of whom 59% had an ileocolonic location and 43% had fistulising disease; and 251 patients (46%) had ulcerative colitis, of whom 58% had pancolitis. At time of vedolizumab initiation, the median duration of IBD was 11 years (range: 1–55). The vast majority of patients received at least one anti-TNF treatment prior to vedolizumab infusion, and of these patients, 367 (67%) received at least two anti-TNF treatments before starting vedolizumab. A total of 6,459 infusions of vedolizumab (average: 12 infusions per patient) were administered during the study period and only six acute IR (0.1%) occurred in the 550 patients. All IR were reported during infusion and five out of six happened during the induction phase of vedolizumab (i.e., the first three infusions). No severe reaction and no anaphylactic shock were registered, athough vedolizumab was definitely discontinued in two cases. The authors performed a univariate analysis using a chi-square test, but they failed to identify risk factors associated with the occurrence of IR. There was a tendency of an increased risk of IR to vedolizumab in patients with a previous history of IR to infliximab, but it was not statistically significant (p=0.07).

CONCLUSION

In this large multicentre cohort, the rate of acute IR was very low, at 0.1%. No severe IR were reported and none of the IR occurred within the 2 hours of recommended monitoring. These data, consistent with the literature, confirm the safety profile of vedolizumab. This therefore allows clinicians to question the need for clinical monitoring after the first two injections of vedolizumab. The withdrawal of this clinical monitoring seems possible in terms of safety, but is also desirable to improve the quality of life of patients with IBD and to reduce the indirect costs of treatment.

References
Amiot A et al. Effectiveness and safety of vedolizumab induction therapy for patients with inflammatory bowel disease. Clin Gastroenterol Hepatol. 2016;14(11):1593-601. Lichtenstein L et al. Infliximab-related infusion reactions: systematic review. J Crohns Colitis. 2015;9(9):806-15. Sandborn WJ et al. Vedolizumab as induction and maintenance therapy for Crohn’s disease. N Engl J Med. 2013;369(8):711-21. Feagan BG et al. Vedolizumab as induction and maintenance therapy for ulcerative colitis. N Engl J Med. 2013;369(8):699-710. Dulai PS et al. The real-world effectiveness and safety of vedolizumab for moderate–severe Crohn’s disease: results from the US VICTORY Consortium. Am J Gastroenterol. 2016;111(8):1147-55. Sampson HA et al. Second symposium on the definition and management of anaphylaxis: summary report-second National Institute of Allergy and Infectious Disease/Food Allergy and Anaphylaxis Network Symposium. Ann Emerg Med. 2006;47(4):373-80.